Problem with Magnesium

Discussion in 'General Health & Wellness' started by TwoCatDoctors, Nov 18, 2010.

  1. TwoCatDoctors

    TwoCatDoctors New Member

    To make a long story short, I have discovered that the supplement Magnesium gives me severe diarrhea. I was getting Calcium Citrate with Vitamin D3 and Magnesium and going into diarrhea and couldn't figure out what the problem was. I do have irritable bowel syndrome-diarrhea but it is activated by stress (and migraines as I have discovered), but nothing to this extent. After a long trial and error, I discovered it was the Magnesium. Dr. Oz touts the goodness of Magnesium and of course I made sure to add it to the supplements I use.

    When I saw my doctor the other day for my yearly physical, I explained it all to him. He said I was the second person that day that had been on the adverse end of advice from Dr. Oz. The other person took supplements with prescription meds without checking first with their primary care doctor--it was a potentially deadly combination and lucky she came in as the problems were developing.

    For me, he explained that Magnesium does not always need to be supplemented and is not always kind to people and can cause diarrhea. He said the "Milk of Magnesia" and Ex-Lax, people used for laxatives were made from a form of Magnesium. So it's good to remember, it may cause diarrhea and is something to discuss with your doctor before taking it. Diarrhea washes out the prescriptions and supplements you may be taking, so it was an unwise choice for someone like me. We learn as we go along.
  2. TigerLilea

    TigerLilea Active Member

    Calcium does not help to prevent osteoporosis without the aid of magnesium and/or vitamin D. In the past doctors recommended calcium alone, however, it is now known that it just circulates in the blood without the magnesium/vitamin D and can cause heart damage. You probably need to start at a lower dose of magnesium and work your way up to the amount you were taking.
  3. TwoCatDoctors

    TwoCatDoctors New Member

    Thanks everyone for your info. I think I am going to start out by trying the magnesium gel you rub on the skin. I'll then move on to trying very tiny amounts of magnesium supplements by mouth and very, very slowly increasing to see how much I can tolerate.
  4. hokiesrule

    hokiesrule New Member

    Dr. Oz has excellent advice and he always says to check with your doctor so that's the patient's responsibility to do so. I would do some research on magnesium, I know there are different forms and another one might not have the diarrhea effect. Or like you said, you could just take less. I know it's very good for your heart, BP, etc. Most doctors are not educated in nutrition and use drugs first.

    I haven't posted before, and should probably post this on the IBS message boards, but my IBS was helped dramatically by taking the supplement 5-HTP for two weeks. I found a book in the public library called "Treating and Beating Fibromyalgia and Chronic Fatigue Syndrome" by Dr. Rodger Murphree. He treats thousands of fibromyalgia patients. IBS is a frequent symptom that fibro patients have. Before I took the 5-HTP I had loose bowels every day (for years) and it was difficult to go anywhere, do anything. I take magnesium (magnesium calm powder) for osteoporosis, and if anything, it helps my IBS. I can tailor it if I feel constipated or diarrhea, which most of the time is upset by my diet or stress.
    [This Message was Edited on 12/04/2010]